Slightly Too Much Tylenol Over Time May Kill You
November 28, 2011 by Sam Rolley
New research on Tylenol and other pain relievers containing acetaminophen finds that taking slightly too much of the drugs over a period of several days has more deadly side effects than taking too many pills all at once.
In the study, staggered overdoses of acetaminophen were more deadly than single overdoses, even though people who experienced staggered overdoses typically took smaller total amounts of the drug than those who experienced a single overdose.
Researchers at the University of Edinburgh in Scotland examined information from 663 patients with liver problems caused by acetaminophen who were admitted to an Edinburgh hospital between 1992 and 2008. The researchers found that nearly a quarter of the patients had suffered staggered overdoses. Staggered overdose patients took 24 grams of acetaminophen on average, typically over several days. Single-overdose patients typically consumed 27 grams at once, or six times the recommended dose for a whole day.
Sixty of the patients died from a staggered overdose, and 140 patients from a single overdose. This equates to a mortality rate of 37.3 percent among the staggered overdose group, and 27.8 percent in the single overdose group. Staggered overdose patients also were more likely to have liver and brain problems, require kidney dialysis and need help with breathing.
Researchers say that the evidence provides further proof of the importance of knowing what is in all of your medicine, and following dosage instructions carefully.
The study was published online in the British Journal of Clinical Pharmacology.